New Hampshire, 2005

Flash Flood in New Hampshire, July 18, 2005

July 18, 2005 · NWS GYX · 1 event in 1 county or zone

Heavy rainfall from thunderstorm resulted in intense runoff which caused a stream in Claremont to rise out of it's banks, flooding several homes and businesses on Baker, East, Middle, and West Pleasant Streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Heavy rainfall from thunderstorm resulted in intense runoff which caused a stream in Claremont to rise out of it's banks, flooding several homes and businesses on Baker, East, Middle, and West Pleasant Streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 9:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 9:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1010 AM EDT MON JUL 18 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...FORECAST DATABASE IN
GOOD SHAPE AND MADE ONLY A FEW MINOR TWEAKS TO FORECAST ELEMENTS
FOR THIS UPDATE.  WARM HUMID WEATHER EXPECTED TO CONTINUE TODAY
AND TONIGHT.  SCATTERED SLOW MOVING THUNDERSTORMS WITH POTENTIAL
FOR HEAVY RAIN ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
COASTAL FOG EXPECTED TO REDEVELOP TONIGHT.

&&

.AVIATION...LOW VISIBILITY AND CEILINGS MAINLY ALONG THE COAST
THIS MORNING WILL IMPROVE THIS AFTERNOON.  SCATTERED SLOW MOVING
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
VISIBILITY AND CEILINGS EXPECTED TO DETERIORATE TO IFR CONDITIONS
MAINLY ALONG THE COAST TONIGHT.

&&

.MARINE...LOW VISIBILITY IN FOG THIS MORNING WILL IMPROVE TO
AROUND 2 NM THIS AFTERNOON THEN DROP BACK BELOW 1 NM TONIGHT.
OTHERWISE WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA.  NO FLAGS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 317 AM EDT MON JUL 18 2005)

SHORT TERM (TODAY AND TONIGHT)...
TROPICAL AIR MASS TO CONTINUE OVER THE AREA TODAY AND TONIGHT.  AIR
IS ONLY MARGINALLY UNSTABLE HENCE WILL LIMIT PROBABILITY OF
PRECIPITATION (SHOWERS) TO CHANCE CATEGORY (SCATTERED).  BEST CHANCE
FOR ANY THUNDERSTORMS WILL BE AFTERNOON AND EVENING.  LOW CLOUDS AND
FOG CURRENTLY DEVELOPING MOSTLY ACROSS SOUTHERN AND CENTRAL MAINE.
EXPECT EXTENSIVE FOG TO DEVELOP IN THE ABOVE AREAS TONIGHT AS HIGH
DEW POINTS CONTINUE TO MOVE ACROSS COLDER OCEAN WATERS.

LONG TERM (TUESDAY THROUGH SUNDAY)...
WARM...MOIST AND SOMEWHAT UNSTABLE AIR REMAINS ACROSS THE AREA FOR
TUESDAY. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD
FRONT AS IT CROSSES THE AREA TUESDAY AFTERNOON AND EVENING. WARM BUT
MUCH DRIER WEATHER EXPECTED FOR WEDNESDAY AND THURSDAY AS 500 RIDGE
BUILDS ACROSS AREA. NEXT COLD FRONT WILL CROSS AREA FRIDAY...ALTHOUGH
MODELS HAVE NOT BEEN TOO CONSISTENT ON TIMING. GENERALLY FAIR WEATHER
EXPECTED FOR NEXT WEEKEND.

AVIATION...
MARGINAL VISUAL FLIGHT RULES WITH AREAS OF INSTRUMENT FLIGHT RULES
THIS MORNING IMPROVING TO MARGINAL FLIGHT RULES WITH AREAS OF
VISUAL FLIGHT RULES BY AFTERNOON.  CONDITIONS WILL DETERIORATE
ESPECIALLY OVER SOUTHERN AND CENTRAL MAINE AND SOUTHEASTERN NEW
HAMPSHIRE TONIGHT AS FOG AND LOW CLOUDS DEVELOP.  EXPECT A
SCATTERING OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.

MARINE...
SHORT TERM...
NO FLAGS ANTICIPATED.
LONG TERM...
NO FLAGS ANTICIPATED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

WHEELER
Hazardous weather outlook, Jul 18, 2:07 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EDT MON JUL 18 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-181100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
307 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT
THERES A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
SOME OF THIS PRECIPITATION COULD BRING HEAVY DOWNPOURS OVER
A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BRING A CHANCE OF MORE VIGOROUS SHOWERS
AND THUNDERSTORMS LATER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 18, 11:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1204 PM EDT MON JUL 18 2005

NHZ003>009-181803-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...CONCORD...CONWAY...
FRANKLIN...HENNIKER...LACONIA...LEBANON...LINCOLN...LITTLETON...
MEREDITH...MOULTONBOROUGH...NEW LONDON...OSSIPEE...
PLYMOUTH AND WOODSVILLE
1204 PM EDT MON JUL 18 2005

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS CAN BE EXPECTED
THROUGH EARLY AFTERNOON ACROSS WEST CENTRAL NEW HAMPSHIRE...

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CONNECTICUT RIVER VALLEY
WILL PRODUCE VERY HEAVY RAINS AS THEY MOVE ACROSS WEST CENTRAL MAINE
THROUGH 200 PM. AS THE STRONGEST STORMS AFFECT
CLAREMONT...ORFORD...UNITY AND PIERMONT THROUGH 1230 PM...EXPECT
BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN 40 MINUTES. THIS MUCH
RAIN WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP
RISES ON STREAMS AND CREEKS.

HAYES

The radar

The Burlington radar (KCXX), 141 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
July 18, 12:00 PM EST to 2:00 PM EST
Where
Sullivan County, Claremont
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.383, -72.350

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471094.